" blood thinners."
Please, everyone, do not use the term "blood thinners," because it makes patients think of water in the milk or turpentine in the paint. Anticoagulants do not thin the blood, they decrease its clotting ability. I know you will hear other nurses and even doctors use this term speaking to patients because they think "anticoagulant" is a big scary/confusing word. They are wrong to do so. I've heard people say that they are always cold when they take warfarin because they have thin blood. Obviously not the case, so someone has missed the boat on patient teaching and this resulted in confusion they tried to avoid.
Think about your patient teaching: If you are teaching someone about his anticoagulant medications, how do you reinforce the idea of why he takes them if he thinks it has to do with thinning blood and not making clots?
"Your heartbeat is irregular, atrial fibrillation, and that increases the chances that a blood clot will form in your heart. (Or, "You have a tendency to form clots in the deep veins in your leg. These could travel to your heart and be dangerous.") So we give you this medication to decrease your clotting. We test your blood every X days/weeks/months to see that the dose is still correct, by looking at how long your blood takes to clot. Whileyou are taking this medication, called an "anticoagulant," your blood will not clot as fast as normal, so you should avoid things that might result in injury like ..... You should look out for easy bruising or bleeding, or bleeding that doesn't stop, black in your stools or if you vomit blood; tell your healthcare provider right away."
Is that so hard? Get in the habit of doing it right in the first place and you won't have to change your language later.
Ahem. To return to your forehead lac-- clean it and steristrip it together. Confirm tetanus immunization status. Lollipop. Discharge.